Initial resuscitation begins with immediate establishment of a patent airway. The induction of emesis is contraindicated because of the risk of rapid patient deterioration and seizures. Gastric lavage is preferred and should be undertaken if a sufficient dose has been ingested. For atenolol and popranolol this is in excess of 200 mg or double the daily dose if the patient is already on therapy. Gastric lavage should be preceded by atropine (0.6 mg intravenously) to prevent unopposed vagal stimulation which can lead to cardiovascular collapse. Activated charcoal (50 g) should be given.
Maintaining the patient's fluid volume and estimating inotrope infusion rates may be difficult because of the combination of peripheral dilatation and myocardial depression. Therefore pulmonary artery wedge pressure and cardiac output should be measured in the seriously ill patient and in patients with pre-existing cardiac disease.
The atropine dose can be repeated to a maximum of 3 mg. Atropine may elevate heart rate but have little effect on increasing blood pressure since the fall in cardiac output is predominantly due to a reduction in cardiac contractility. If systolic blood pressure is above 90 mmHg (or if there are broad complexes on the ECG or there is coma), the treatment of choice is glucagon (10 mg intravenously followed by infusion of 1-10 mg/h) which activates adenyl cyclase independently of b-receptors. It elevates both heart rate and force of contraction, and reverses hypotension more effectively than isoprotenerol (isoprenaline) or epinephrine (adrenaline). Since large doses may need to be given, phenol-free diluents must be used to prevent phenol toxicity. Isoproterenol (5-20 g/min infusion) should be used if glucagon is ineffective, but it has the disadvantage of causing vasodilation leading to a fall in diastolic pressure, particularly if used with cardioselective b-blockers. Glucagon may cause nausea and vomiting. Other inotropes such as dopamine, dobutamine, and amrinone have been used with variable success. Combined therapy using various combinations of glucagon and inotropes may be successful where monotherapy is ineffective. Massive doses of glucagon and inotropes may be needed to maintain cardiac output (up to 10 times the normal therapeutic dose). Since toxicity may be prolonged even after clearance of the drug from the body, inotropes may need to be continued for several days. Epinephrine and norepinephrine (noradrenaline) should not be used because of inappropriate peripheral vasoconstriction. Combined therapy with several inotropes may be successful where single agent therapy is not. Intravenous calcium has been used successfully to reverse hypotension, and intra-aortic balloon counterpulsation may be necessary.
Sotalol differs from other b-blockers in that, in addition to causing bradycardia and hypotension, it may cause severe ventricular tachyarrhythmias including ventricular tachycardia and ventricular fibrillation. Deterioration may be sudden and without warning. Lidocaine (lignocaine) and intravenous magnesium are the antidysrhythmics of choice. Class IA agents and other Class III agents such as amiodorone and bretylium should be avoided ( Muse and Linden 1996). Overdrive electrical pacing may be needed to control the rate in sotalol-induced tachyarrhythmias. Some authors recommend that patients with a heart rate of less than 50 beats/min despite initial inotrope therapy should also be electrically paced ( Heath...,1..98.4). However, the heart may be refractory to normal pacing potentials.
Convulsions should be initially controlled with diazepam and phenytoin if necessary. Hypoglycemia should always be considered as a possible cause of fits. Recovery is usually complete within 48 h.
Was this article helpful?